Alert archive / Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Blacksburg, VA

June 15, 2017Amherst County, Bedford County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 15, 2017, 8:06 PM EDT for Amherst County, Bedford County, City of Lynchburg, Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 8:06 PM EDT (00:06 UTC)
Expired
Jun 15, 2017, 11:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Amherst County, VA, Bedford County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:30 PM EDTHEAVY RAIN 3.52 N Lynchburg City, VADITCHES AND DRIVEWAYS WASHED OUT. A DITCH THAT IS NORMALLY 3 FOOT DEEP WAS FULL OF RUNNING WATER AND WASHED OUT PART OF A DRIVEWAY.
Jun 15, 9:15 PM EDTHEAVY RAIN 3.52 Nw Amherst, VAFELL BETWEEN 650PM AND 915PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WGUS51 KRNK 160006
FFWRNK
VAC009-019-680-160300-
/O.NEW.KRNK.FF.W.0014.170616T0006Z-170616T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
806 PM EDT THU JUN 15 2017

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Northeastern Bedford County in south central Virginia...
  Southern Amherst County in central Virginia...  
  The northwestern portion of the City of Lynchburg in central 
  Virginia...

* Until 1100 PM EDT

* At 803 PM EDT, Doppler radar indicated clusters of thunderstorms 
  over the warned area producing heavy rain. Flash flooding is 
  expected to occur, especially on the north side of the City of 
  Lyncburg into Amherst County, and the extreme northeast side of 
  Bedford County.

* Some locations that will experience flooding include...
  Lynchburg...
  Amherst...
  Boonsboro...
  Pleasant View...
  and Falconerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3745 7899 3745 7900 3741 7931 3763 7935
      3764 7896

$$

WP
2 follow-up statements
936 
WGUS71 KRNK 160202
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1002 PM EDT THU JUN 15 2017

VAC009-019-680-160300-
/O.CON.KRNK.FF.W.0014.000000T0000Z-170616T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-Amherst VA-City of Lynchburg VA-
1002 PM EDT THU JUN 15 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR 
NORTHEASTERN BEDFORD...AND SOUTHERN AMHERST COUNTIES AND THE
NORTHWESTERN CITY OF LYNCHBURG...

At 1000 PM EDT, Doppler radar indicated heavy rain across the warned
area. Spotter and radar indicated that between 2 to 4 inches of 
rain have fallen since 7pm. No flash flooding has been reported, but 
flash flooding is still expected north of Lynchburg. 

Some locations that will experience flooding include...
Lynchburg...
Amherst...
Boonsboro...
Pleasant View...
and Falconerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3745 7899 3745 7900 3741 7931 3763 7935
      3764 7896

$$

WP
346 
WGUS71 KRNK 160258
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1058 PM EDT THU JUN 15 2017

VAC009-019-680-160308-
/O.EXP.KRNK.FF.W.0014.000000T0000Z-170616T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-Amherst VA-City of Lynchburg VA-
1058 PM EDT THU JUN 15 2017

...THE FLASH FLOOD WARNING FOR 
NORTHEASTERN BEDFORD...AND SOUTHERN AMHERST COUNTIES AND THE
NORTHWESTERN CITY OF LYNCHBURG WILL EXPIRE AT 1100 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3745 7899 3745 7900 3741 7931 3763 7935
      3764 7896

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 7:32 PM EDT, 34 minutes earlier.

Area forecast discussion, Jun 15, 7:32 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
732 PM EDT Thu Jun 15 2017

.SYNOPSIS...
High pressure offshore will maintain a warm and humid airmass
across the region into this weekend. A weak cold front will
approach the area from the west this weekend with added showers
and storms likely into early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 715 PM EDT Thursday...

Isolated severe/flash flood threat late this afternoon with
pulse nature and training ongoing, along with storms moving over
urban areas.

Forecast reflects radar trends showing lessening convection by
midnight as shower/storms move into the piedmont. High-res
models hang onto shower at least over the northern CWA form
Bluefield to Lynchburg into the pre-dawn.

Previous discussion from mid afternoon....

Coverage of convection has been lower than earlier anticipated,
possibly due to residual effects of bubble high behind outflow
from overnight convection upstream. However, latest satellite
trends and instability from mesoanalysis indicate conditions
remain favorable for convection to bloom into this evening aided
by approaching upper trof. In anticipation of this will
maintain healthy POPs for the next several hours then trend
things downward after 00Z. While synoptic environment lacks
shear, considerable instability will keep the threat of severe
storms in play as healthy updrafts may produce hail even with
deep warmth and DCAPE values will boost outflow. Any clusters
that develop will also bear close scrutiny as cold pool
interactions may boost storm development. Heavy downpours are
also a good bet and may give rise to local hydro problems.

Things quiet down overnight with more patchy dense fog developing
toward morning. Once the fog burns off, another bout of diurnal
convection is expected tomorrow with the upper trof axis slowly
drifts into the region.

Expect a continuation of warm and muggy conditions with
temperatures remaining right around will remain right around
seasonal norms.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 245 PM EDT Thursday...

The Subtropical ridge will hold along the East Coast with the main
zonal mid to upper level westerlies remaining across the northern
U.S. Friday night into Sunday night. The timing of the mid-level
weakness or trough in the broader subtropical ridge could be the key
to the weather across the southeastern CONUS.

The combination of solar heating, unstable air, upper shortwaves,
orographic lift and surface boundaries will result in the daily
chances for showers and thunderstorms mainly during the afternoon
and evening hours. SPC Day two convective outlook highlights a
marginal potential for severe thunderstorms on Friday afternoon into
Friday evening. Moderately large CAPE may be conducive to "pulse"
thunderstorms capable of producing at least localized strong
downbursts. With a relative light mean flow, there is also the
potential for flooding issues especially with high rainfall rates,
slow moving or training thunderstorms.

A upper level trough will slide eastward and reach the Great Lake
region on Sunday. Surface cold front will move from the Midwest into
the Ohio Valley by Sunday night. Not expecting a complete washout
for outdoor activity this Father's day weekend, but keep an eye to
the sky each afternoon and make sure action is taken if storms
approach.  With 850 mb temperatures remaining from plus 16 to plus
18C, expect high temperatures Saturday and Sunday to range from the
mid 70s in the mountains to the upper 80s in the Piedmont. Overnight
low temperatures will remain mild with readings from the upper 50s
in the mountains to around 70 degrees in the Piedmont.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 245 PM EDT Thursday...

An upper low will move northeast from the Great lakes into Eastern
Canada on Monday and push a deep trof into the eastern US. There is
enough momentum to propel a strong cold front through the region on
Monday with a good chance for showers and thunderstorms. Moderate
instability and better low level wind field support the potential for
severe weather. The front will stall and linger close enough to keep
a chance for some scattered showers thunderstorms especially east of
the Blue Ridge for Tuesday and Wednesday. A secondary cold front may
create a few showers for Thursday. Cloud cover and convection will
hold temperatures down for Monday. Then, behind the cold front
cooler conditions expected Tuesday followed by moderating
temperatures into the end of the week.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 725 PM EDT Thursday...

Expect aviation conditions this period will be quite similar to
previous days. Will amend as necessary as we see storms moving
toward an airport otherwise cover early evening with VCTS/VCSH
then fog will be an issue late tonight if we clear enough,
especially thinking ROA given the rain over them late this
afternoon/evening. BCB/LWB should also see fog and could be
dense again.

Once fog/low clouds erode expect VFR with Cu field starting out
with some mid/high clouds, then more storms forming after 17z,
though appears best chance will be ROA and east.

Outside of thunderstroms winds will generally be light through
the period.

Extended Aviation Discussion...

Very moist and unstable conditions combine with an approaching
trof to keep convective activity, with a strong diurnal trend,
in the forecast into the weekend. There will also be a trend fog
fog/stratus development during the predawn hours. A better
chance for more widespread showers and storms including sub-VFR
looks to arrive on Monday with a surface cold front perhaps
crossing the region. This will allow for extended periods of
sub- VFR ceilings and visibilities. In addition, radiational
late night/early morning fog will be on the increase.

Appears will see drier conditions Tuesday but not completely
free of chance for showers.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/MBS
NEAR TERM...MBS/WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...JH/MBS/WP
Hazardous weather outlook, Jun 15, 3:06 PM EDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
306 PM EDT Thu Jun 15 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-160900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
306 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Strong to isolated severe thunderstorms could occur this afternoon
and evening with damaging winds and hail the main threats. In
addition, slow moving heavy rain producing storms could produce
localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rounds of strong to isolated severe thunderstorms will
occur from Friday into early next week with the more widespread
coverage likely on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 15, 7:27 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
727 PM EDT THU JUN 15 2017

VAZ011-WVZ044-160000-
Giles-Monroe-
727 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL GILES AND SOUTHWESTERN MONROE COUNTIES...

At 726 PM EDT, a strong thunderstorm was located over Rich Creek,
moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pearisburg...
Narrows...
Peterstown...
Rich Creek...
and Glen Lyn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3752 8070 3732 8068 3731 8089 3732 8089
      3735 8085 3738 8088 3739 8088 3741 8086
      3743 8086 3743 8085 3745 8085
TIME...MOT...LOC 2326Z 256DEG 7KT 3741 8084

RS
Local storm report, Jun 15, 7:46 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLASH FLOOD      S ROANOKE               37.27N 79.96W
06/15/2017                   CITY OF ROANOKE    VA   BROADCAST MEDIA

            BROADCAST MEDIA SHARED A POST OF FLASH FLOODING WHICH
            STRANDED NUMEROUS VEHICLES ALONG PARTS OF SALEM AVENUE IN
            ROANOKE.

&&

JMORROW
Special weather statement, Jun 15, 7:47 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
747 PM EDT THU JUN 15 2017

VAZ047-160030-
Buckingham-
747 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN BUCKINGHAM COUNTY...

At 746 PM EDT, a strong thunderstorm was located near Shipman, moving
east at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Wingina.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3750 7869 3755 7882 3757 7881 3759 7883
      3760 7881 3763 7882 3764 7880 3763 7874
      3764 7872 3767 7872 3768 7869 3770 7869
      3768 7866 3768 7864 3771 7865 3775 7862
      3776 7855 3776 7852
TIME...MOT...LOC 2346Z 264DEG 10KT 3770 7878

RS
Local storm report, Jun 15, 7:56 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     FLASH FLOOD      4 ENE INDEPENDENCE      36.64N 81.08W
06/15/2017                   GRAYSON            VA   911 CALL CENTER

            WATER FLOWING ACROSS ROAD, PARTIALLY WASHED OUT ROAD,
            LEAVING LARGE ROCKS BLOCKING A ROAD, NEAR RIVERSIDE
            DRIVE.

&&

WHP
Special weather statement, Jun 15, 7:58 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
758 PM EDT THU JUN 15 2017

NCZ004-005-160045-
Stokes-Rockingham-
758 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES AND NORTHWESTERN ROCKINGHAM COUNTIES...

At 757 PM EDT, a strong thunderstorm was located over Prestonville,
moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stoneville...
Sandy Ridge...
Prestonville...
Ayersville...
and Price.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3642 8014 3651 8016 3654 8001 3654 7987
      3646 7988
TIME...MOT...LOC 2357Z 264DEG 9KT 3646 8010

RS
Special weather statement, Jun 15, 8:02 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
802 PM EDT THU JUN 15 2017

VAZ034-035-160045-
Amherst-Bedford-
802 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN BEDFORD AND SOUTHWESTERN AMHERST COUNTIES...

At 802 PM EDT, a strong thunderstorm was located over Coleman Falls,
moving northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Big Island...
Naola...
Coleman Falls...
Boonsboro...
and Madison Heights.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3747 7910 3746 7918 3747 7920 3746 7922
      3746 7923 3745 7924 3744 7935 3754 7940
      3762 7918
TIME...MOT...LOC 0002Z 245DEG 8KT 3751 7932

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:02 PM EDTSpecial Weather StatementRNKAmherst43 min
Jun 15, 8:06 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford35 min
Jun 15, 8:10 PM EDTSevere Thunderstorm WarningRNKHenry65 min
Jun 15, 8:33 PM EDTSpecial Weather StatementRNKAppomattox27 min
Jun 15, 8:46 PM EDTSpecial Weather StatementRNKBuckingham29 min
Jun 15, 8:54 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Martinsville30 min
Jun 15, 10:30 PM EDTSpecial Weather StatementRNKHalifax60 min
Jun 15, 10:48 PM EDTSpecial Weather StatementRNKCharlotte42 min
Jun 15, 11:34 PM EDTSpecial Weather StatementRNKHalifax41 min
Jun 16, 12:13 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville62 min
Jun 16, 12:54 AM EDTAreal Flood AdvisoryRNKHenry3 hr
Jun 16, 1:21 AM EDTSpecial Weather StatementRNKPittsylvania, City of Danville54 min
Jun 16, 2:09 AM EDTAreal Flood AdvisoryRNKHalifax, Pittsylvania, City of Danville3 hr
Jun 16, 2:09 AM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr
Jun 16, 3:08 AM EDTSpecial Weather StatementRNKCity of Lynchburg52 min
Jun 16, 5:24 AM EDTAreal Flood WarningRNKHenry, City of Martinsville3 hr
Jun 16, 10:28 AM EDTSpecial Weather StatementRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville62 min
Jun 16, 11:18 AM EDTSpecial Weather StatementRNKCity of Danville42 min
Jun 16, 11:33 AM EDTSpecial Weather StatementRNKPittsylvania42 min
Jun 16, 12:31 PM EDTSpecial Weather StatementRNKCraig29 min
Jun 16, 1:21 PM EDTSpecial Weather StatementRNKBland24 min
Jun 16, 4:57 PM EDTSpecial Weather StatementRNKBuckingham48 min
Jun 16, 5:02 PM EDTSpecial Weather StatementRNKCity of Buena Vista58 min
Jun 16, 6:46 PM EDTAreal Flood AdvisoryRNKBland, Smyth, Tazewell3 hr

Nearby

Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.